HeadMeds gives young people in the United Kingdom general information about medication. HeadMeds does not give you medical advice. Please talk to your Doctor or anyone else who is supporting you about your own situation because everyone is different. Please read more important details about our site.

Waitingroom original

Lithium

Return to Lithium overview
  1. Use and Action
  2. Warnings and side effects
  3. Sex, drink, weight and everything else
Terrianne headmeds blog 695x330 listing
Taking Psych Meds from GCSE to Graduation: Tay's Story
I have taken about eight different medications over the past five years as I battle my diagnoses

Please do not be worried by the side effects listed on this page. Many people take lithium with only a few mild side effects. If you think you might be getting a side effect from lithium, then you should discuss this with your doctor, nurse, or pharmacist.

If you get one or more of these symptoms at any time, talk to your doctor or another healthcare professional straight away.

Signs of lithium toxicity (when the level of lithium in your blood is too high) include:

  • Feeling unusually sleepy
  • Severe hand shake (‘tremor’)
  • Stomach ache along with feeling sick and having diarrhoea
  • Muscle weakness
  • Being unsteady on your feet
  • Muscle twitches
  • Slurring of words – so that it is difficult for others to understand what you are saying
  • Blurred vision
  • Confusion

Lithium can also cause side effects at normal levels. Common side effects are:

  • Upset stomach
  • Fine shake/gentle tremor of your hands
  • Metallic taste
  • Weight gain
  • Feeling thirsty and passing lots of urine
  • Acne
  • Kidney or thyroid problems

You can find more information about this in the NPSA lithium leaflet. 

If you forget to take a dose take it as soon as possible unless it is getting close to your next dose.

What to do if you miss a dose:

If you remember later during the day, take it as soon as possible as long as it at least 10 hours to your next dose.

If you forget to take it by the time of the next dose, just take the next dose. Do not take a double dose.

Your lithium level can get too high if you get dehydrated or your diet changes or you take other medicines or drugs

The main reasons that the level can get too high are:

  • Getting dehydrated; through heat, sickness or drinking too much alcohol
  • Big changes in the level of salt in your diet
  • Taking some other medicines or drugs

 You can find more information about this in the NPSA lithium leaflet.

Stopping lithium suddenly greatly increases the chance of illness coming back

  • It is very important that you do not stop taking your lithium suddenly. This is because your illness may come back quite quickly.
  • Research shows that if you are taking lithium for bipolar disorder and you stop taking it suddenly (i.e. over less than 14 days), then you have a 50% (1 in 2) chance of becoming ill again within six months and a 90% (9 in 10) chance of becoming unwell again within three years.
  • If you need to stop taking lithium, it is best for you to come off it gradually, over at least four weeks, but preferably over three to six months. Gradually reducing the dose over this period of time will make it less likely that your illness comes back (compared to stopping the lithium quickly).
  • If you are thinking of stopping taking lithium, then you should discuss this with your doctor.
  • If your lithium level is too high, then you may need to stop taking your lithium for a few days, then start taking it again at a lower dose.

Lithium is not addictive

  • Lithium is not addictive. You will not have cravings for lithium if you stop taking it, and you cannot get ‘hooked’ on lithium.
  • However, it is best not to stop taking your lithium suddenly because your illness may come back quickly if you do (see above).

You will need to have some blood tests whilst taking lithium

  • You need regular blood tests whilst you are on lithium to measure the level of lithium in your blood.
  • If the lithium level is too low, then the lithium may not work. However, if the lithium level becomes too high, then this can result in lithium toxicity, which is dangerous.
  • The doctor will adjust the dose of lithium to make sure that you have the right lithium level.
  • It is best to take your lithium dose at night, because the blood sample to check the lithium level needs to be taken 12 hours after the dose.
  • You will also need regular blood tests to check on your kidneys, thyroid gland, and calcium level, because these can sometimes be affected by lithium.
  • Before you start on lithium, you will need some “baseline” blood tests so that the doctor knows if there are any existing problems with your kidneys or thyroid gland. This is part of making sure that lithium is suitable for you.
  • You will also need a test called an electrocardiogram (ECG) to check your heart rhythm before you start taking lithium. This is also part of making sure that lithium is suitable for you.

Lithium interacts with some other medicines, and this can be dangerous

  • Taking some other medicines at the same time as lithium can make the lithium level become too high. This is because they affect the way your kidneys deal with lithium.
  • When you see a doctor or any other healthcare professional, you should tell or remind them that you are taking lithium.
  • Whenever you are prescribed a new medicine, or the dose of one of your medicines is changed, always ask whether this will affect your lithium.
  • If you buy medicines from a pharmacy or from another shop, you should check with a pharmacist whether they are safe with your lithium before you take them.
  • Do not take anti-inflammatory painkillers such as ibuprofen whilst you are taking lithium. This is because ibuprofen and related medicines (e.g. naproxen, diclofenac) can make the lithium level become too high.
  • Diuretics (‘water tablets’) and certain types of blood pressure medicine can also make the lithium level become too high.
  • A few people who take lithium will, on their doctor’s advice, need to take one of these interacting medicines at the same time. If this is the case, then the lithium dose will be adjusted to take the interacting medicine into account, and you will also need more frequent blood tests to check your lithium level.
  • Some people will need to take an antidepressant medicine whilst they are taking lithium.

o   This is usually safe, but there is a chance of a rare reaction called serotonin syndrome.
o   This has symptoms of high temperature (fever), shivering, excessive sweating, agitation, confusion, trembling, and weird muscle movements.
o   If you get these symptoms, you must seek medical attention straight away.
o   There is also a risk of serotonin syndrome if you take a type of anti-migraine medicine called a ‘triptan’ whilst taking lithium.

  • Some people will need to take an antipsychotic medicine whilst they are taking lithium.

o   This is usually safe, but there is a chance of a rare reaction called neuroleptic malignant syndrome (NMS).
o   This has symptoms of confusion, disorientation, agitation, tiredness, shaking, excessive sweating, rigid muscles, muscle cramps, weird muscle movements, and high temperature (fever).
o   If you get these symptoms, then you must seek medical attention straight away.
o   There is also a risk of NMS if you take diazepam (an anti-anxiety medicine) whilst taking lithium.

  • Antipsychotic medicines and some other medicines may affect your heart rhythm if taken with lithium, and you may need to have a test called an electrocardiogram (ECG) to check on your heart.
  • Certain other medicines can cause rare but serious reactions when taken with lithium.

o   These medicines include diltiazem and verapamil, which are medicines used for blood pressure or heart conditions, and carbamazepine, which is a medicine used for bipolar disorder or epilepsy (seizures/fits).
o   Symptoms of these reactions include drowsiness, dizziness, confusion, and difficulties with balance, speaking, swallowing, writing, eating and vision.
o   If you get these symptoms, you must seek medical attention straight away.

  • If you think you are prescribed a medicine that interacts with your lithium, then you should discuss this with your doctor or pharmacist (if you have not done so already).

Reference sources